North Carolina, 2012Tornado and Damaging Wind in North Carolina, March 21, 2012
March 21, 2012 · NWS MHX · 2 events in 2 counties and zones
An upper level disturbance coupled with the sea-breeze front helped produce a few thunderstorms during the day on March 21st. One brief landspout was observed in an open field and minor damage was reported with a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with the sea-breeze front helped produce a few thunderstorms during the day on March 21st. One brief landspout was observed in an open field and minor damage was reported with a thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 21, 9:43 AM EST, 17 minutes earlier.
Area forecast discussion, Mar 21, 9:43 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1043 AM EDT WED MAR 21 2012
.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
AND TONIGHT. A WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN
THROUGH LATE IN THE WEEK. A COLD FRONT WILL PASS THROUGH THIS
WEEKEND. HIGH PRESSURE WILL BUILD IN FROM THE NORTH BEHIND THE
FRONT EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM WED...SHOWERS CONTINUE ALONG THE OUTER BANKS AND OVER
THE COASTAL WATERS THIS MORNING. VERY SLOW MOVEMENT TOWARD THE
NORTH. A FEW LIGHT SHOWERS OVER MARTIN COUNTY AND JUST TO THE WEST
OF CWA DISSIPATING. EARLY MORNING FOG HAS JUST ABOUT BURNED
OFF...AREAS THAT ARE STILL HAVING SOME FOG WILL SEE CLEARING BY
NOON. FOG AND AREAS OF CLOUDS THIS MORNING WILL CREATE SOME
DIFFERENTIAL HEATING THIS AFTERNOON. THIS COMBINED WITH SEABREEZE IN
SOUTHERLY FLOW AND SOME UPPER LEVEL ENERGY WILL HELP POP
THUNDERSTORMS OVER LAND. NOT MUCH WIND OFF THE SURFACE BUT FREEZING
LEVEL IS AROUND 10K FEET SO MAY SEE SOME H AIL WITH ANY STORMS THAT
DO FORM. WEAK MID LAYER FLOW SO SHOWERS WONT BE MOVING TOO FAST
ALLOWING FOR SOME LOCALIZED HEAVY RAINS. UPPER ENERGY WILL KEEP THE
STORMS AS LONG LIVED.
&&
.SHORT TERM /THURSDAY/...
AS OF 315 AM WED...WEAK UPPER LOW WILL REMAIN OVER THE REGION
TONIGHT...THOUGH WEAKENING AND SLOWLY MOVING OFFSHORE. THIS
COMBINED WITH CONTINUED MOIST BL AND SOUTHERLY FLOW WILL MAINTAIN
MOSTLY CLOUDY SKIES AND MILD TEMPS. HAVE KEPT CHANCES FOR PRECIP
IN OVERNIGHT...DID NOT GO AS HIGH AS GUIDANCE...AT THIS TIME THINK
IT IS OVERDONE. TRENDED MORE WITH A PERSISTENCE FORECAST WITH HIGH
POPS ALONG THE COAST GIVEN CONTINUED MOIST ONSHORE FLOW. OVERNIGHT
LOWS LIKELY 55-60 DEG. PATCHY FOG WILL AGAIN BE POSSIBLE
OVERNIGHT...THOUGH THINK EXPECTED CLOUD COVER WILL INHIBIT
DEVELOPMENT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER IS EXPECTED THROUGH SUNDAY AND THE FORECAST
WILL HAVE A CHANCE OF RAIN EACH DAY WHILE TEMPERATURES REMAIN WELL
ABOVE NORMAL THROUGH SATURDAY. ON THU...A WEAKNESS IN THE UPPER
RIDGE COMBINED WITH MOIST ONSHORE FLOW AND DIURNAL HEATING WILL
LEAD TO THE DEVELOPMENT AND MAINTENANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONVECTION WILL WANE WITH LOSS OF HEATING THU EVE AND
AS THE WEAK UPPER LOW MOVES OFFSHORE THU NIGHT. A BRIEF BREAK IN
THE OVERALL WET PATTERN IS EXPECTED ON FRIDAY AS THE LOW LEVEL
FLOW BECOMES WESTERLY AND ONLY ISOLATED THUNDERSTORMS...MANLY
ALONG THE INLAND MOVING SEABREEZE WILL BE POSSIBLE. HIGHS ON THU
WILL BE HELD IN THE 70S WITH CLOUDS AND SHOWERS WHILE HIGHS ON
FRIDAY REACH INTO THE 80S INLAND OWING TO MORE SUNSHINE AND
REBOUNDING THICKNESSES.
A CUT OFF UPPER LOW IS FORECAST BY THE MODELS TO APPROACH NC
SATURDAY THEN DRIFT SE ACROSS THE AREA ON SUNDAY. THE UPPER SYSTEM
IN COMBINATION WITH A SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW
WILL BRING A GOOD CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
EASTERN NC SATURDAY AND SUNDAY. HIGHS WILL REMAIN ABOVE NORMAL
INTO THE WEEKEND WITH LOW TO MID 70S COMMON ON SATURDAY WITH
CLOUDS/PRECIPITATION PRODUCING A BIT COOLER HIGHS IN THE UPPER
60S TO LOWER 70S SUNDAY. THE LOW IS FORECAST TO DEPART SUNDAY
NIGHT WITH RISING HEIGHTS LEADING TO HIGH PRESSURE FROM THE NORTH
BUILDING SOUTH INTO THE AREA MONDAY AND TUESDAY. COULD SEE A FEW
LINGERING SHOWERS EARLY MONDAY THEN DRY WEATHER WILL OCCUR MONDAY
AFTERNOON AND TUESDAY WITH COOLER NEAR NORMAL TEMPERATURES
EXPECTED.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/
AS OF 730 AM WED...PERSISTENT FOG CONTINUES ACROSS EASTERN NC THIS
MORNING...WITH CONDITIONS RANGING FROM LIFR-MVFR CURRENTLY. FOG
SHOULD BEGIN TO BURN OFF BTWN 12-14Z THIS MORNING...GIVING WAY TO
PRED VFR CONDITIONS. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
THIS AFTERNOON. PATCHY FOG WILL AGAIN BE POSSIBLE LATE TONIGHT INTO
THURSDAY MORNING.
/LONG TERM THURSDAY THROUGH SUNDAY/...
UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD. EARLY
MORNINGS THROUGH SATURDAY WILL BE PRONE TO FOG AND STRATUS
DEVELOPMENT. WHILE A WEAKNESS IN THE UPPER RIDGE COMBINED WITH
ONSHORE FLOW WILL HELP TO PRODUCE AND MAINTAIN SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THURSDAY EVENING. THE DRIEST PERIOD
WITH THE BEST POTENTIAL FOR SUSTAINED VFR CONDITIONS WILL BE
FRIDAY AND FRIDAY EVENING AS LOW LEVEL WESTERLY FLOW DEVELOPS
ACROSS THE AREA. A CUTOFF UPPER LOW AND ASSOCIATED SURFACE FRONT
AND LOW PRESSURE SYSTEM WILL TRACK SLOWLY EAST INTO AND ACROSS NC
SATURDAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND
OCCASIONAL SUB-VFR CONDITIONS EXPECTED.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 1042 AM WED...SHOWERS OVER MUCH OF THE COASTAL WATERS THIS
MORNING WILL CONTINUE THROUGH THE DAY. WEAK SOUTHERLY FLOW WILL TURN
SLOWLY SOUTHWEST DURING THE AFTERNOON HOURS...BUT WILL CONTINUE
LIGHT...10 TO 15 KTS. HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH TONIGHT FOR CONTINUED LIGHT WINDS AND SEAS 2-3 FEET.
/LONG TERM THURSDAY THROUGH SUNDAY/...
OFFSHORE HIGH PRESSURE WILL BE THE DOMINATE WEATHER SYSTEM
THROUGH FRIDAY NIGHT PRODUCING SOUTH TO SOUTHWEST FLOW TO 15 KNOTS
AND SEAS 2-4 FT. AN APPROACHING BACK DOOR FRONT IS EXPECTED TO
STALL JUST NORTH OF THE WATERS FRIDAY NIGHT. ON SATURDAY INTO
SUNDAY A SLOW MOVING CUT OFF UPPER LOW AND IT'S ASSOCIATED SURFACE
FRONT AND DEVELOPING TRIPLE POINT LOW WILL MOVE ACROSS NC WITH
SOUTHERLY FLOW INCREASING TO 15 TO 20 KT AND SEAS BUILDING TO 3 TO
5 FT SATURDAY AND 4 TO 7 FT SATURDAY NIGHT AND SUNDAY. AS THE
DEVELOPING LOW PULLS AWAY FROM THE WATERS SUNDAY NIGHT INTO MONDAY
STRONG SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE IN
STRENGTHENING NORTHERLY FLOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...CQD/DAG
NEAR TERM...CGG
SHORT TERM...CQD
LONG TERM...BTC/JME
AVIATION...CQD/BTC/JME
MARINE...CGG/BTC
Hazardous weather outlook, Mar 21, 2:27 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 AM EDT WED MAR 21 2012
NCZ029-044>047-079>081-090>095-098-103-104-220900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
327 AM EDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH THE
PRIMARY THREATS BEING HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 6:05 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 AM EDT WED MAR 21 2012
NCZ044-079-080-090>094-098-211300-
PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
705 AM EDT WED MAR 21 2012
...LOCALLY DENSE FOG OVER EASTERN NORTH CAROLINA EARLY THIS
MORNING...
AREAS OF FOG...LOCALLY DENSE IN SOME PLACES...WILL CONTINUE THROUGH
SUNRISE. VISIBILITIES WILL BE REDUCED TO LESS THAN A HALF MILE IN
MANY LOCATIONS...WITH NEAR ZERO VISIBILITY IN THE THICKEST FOG
PATCHES. THE FOG WILL LIFT AND VISIBILITIES IMPROVE BY 8 TO 9 AM.
MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITY DUE TO
THE AREAS OF DENSE FOG. DRIVE AT REDUCED SPEEDS...USE LOW BEAM
HEADLIGHTS ONLY...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
Special weather statement, Mar 21, 10:00 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT WED MAR 21 2012
NCZ045-211600-
TYRRELL-WASHINGTON-
1100 AM EDT WED MAR 21 2012
...FUNNEL CLOUDS REPORTED IN WASHINGTON COUNTY...
SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED ASSOCIATED WITH
SHOWERS ACROSS WASHINGTON COUNTY. WE DO NOT ANTICIPATE THEM TO REACH
THE GROUND. HOWEVER THE PUBLIC IS ENCOURAGED TO TAKE COVER IF ONE IS
SPOTTED. A FUNNEL CLOUD WAS REPORTED ON HIGHWAY 64 NEAR BEASLEY ROAD
MOVING SLOWLY NORTH.
&&
LAT...LON 3598 7638 3594 7636 3595 7632 3596 7631
3597 7628 3579 7636 3584 7658 3595 7656
3595 7652 3598 7645 3599 7640
TIME...MOT...LOC 1457Z 194DEG 7KT 3590 7645
3Tornado, Washington
- When
- March 21, 10:00 AM EST to 10:03 AM EST
- Where
- Washington County, 1.32 mi ENE of Wenona
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -76.630
A very weak and brief tornado touched down near Wenona during the morning hours on March 21st. The tornado was spotted in an open field and did no damage. This tornado was not associated with a thunderstorm. These types of tornadoes are often referred to as dust-tube tornadoes or landspouts.
Thunderstorm Wind, Pitt
- When
- March 21, 2:25 PM EST
- Where
- Pitt County, 2.35 mi ESE of Whichards
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.690, -77.230
Pitt county emergency manager reported downed powerlines with damage to a carport and barn.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$2.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Louisiana, March 21 to 23, 2012$378,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$128,000 · EF1 · 15 events
- Flooding in Arkansas, March 21 to 31, 2012$65,000 · 9 events
- Flash Flooding in West Virginia, March 21, 2012$50,000 · 2 events
- High Wind in Kansas, March 21, 2012$25,000 · 56 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, March 21, 2012$15,000 · 50 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, March 21 to 22, 20121 injured · 2 events
- Dense Fog in Virginia, March 21, 20128 events
- Hail in Oklahoma, March 21, 20121 in hail · 8 events
- Dense Fog in Maryland, March 21, 20124 events
- Extreme Cold in Alaska, March 21 to 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372652, 372653.